West Virginia, 2017

Heavy Rain in West Virginia, August 17, 2017

August 17, 2017 · NWS RLX · 1 event in 1 county or zone

In the moist and unstable air ahead of a cold front, showers and thunderstorms developed across the middle Ohio River Valley on the afternoon of the 17th. The storms were not overly strong, however they did contain brief downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the moist and unstable air ahead of a cold front, showers and thunderstorms developed across the middle Ohio River Valley on the afternoon of the 17th. The storms were not overly strong, however they did contain brief downpours. While no flooding occurred, a young girl was playing in a ditch flowing with runoff following one of the downpours. Other children in the area said the girl slipped in the swiftly running water and became stuck inside a culvert running under the road. First responders were unable to rescue her in time.

Nearby, the The Parkersburg Airport automated weather system received 0.16 inches of rain, there was a personal weather station closer to the incident that received 0.72 as the storm passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 17, 4:42 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 17, 4:42 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
542 PM EDT Thu Aug 17 2017

.SYNOPSIS...
Cold front tonight into Friday. High pressure builds for dry
weather through Tuesday. Another cold front by mid week.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
As of 540 PM Thursday...

Line of thunderstorms is moving into western portions of the area
faster than models indicated. Have updated the forcast for early
this evening to reflect this faster timing.

As of 225 PM Thursday...

QLCS across Eastern Ohio associated with a prefrontal trough will
push into the Ohio Valley later this evening. Well out ahead of
this line we are currently seeing isolated to scattered showers
and storms across our area. Despite moist and unstable low
level profiles, drier air in the mid level has kept these cells
in check, and the severe threat with these cells is extremely
low, however they do contain brief downpours. Any severe storm
threat will be associated with the main convective line later
this evening, but this threat is still quite low, with our
Northern Ohio Counties most at risk. Here, 0-6km bulk shear will
be strongest at about 30 to 35 knots and although instability
will drops off by the time it arrives later this evening, there
may still be enough there to produce borderline severe storms.
Also, with the high PWATs, torrential rainfall will be possible
into the overnight hours.

The actual cold front will not pass the area until later
tomorrow afternoon and some weak showers and storms are
possible. Behind the front drier air moves in with high
pressure.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY/...
As of 300 PM Thursday...

A cold front will continue its track east of the mountains Friday
night. Some chances for showers or isolated storms could remain
shortly behind the front so kept Chance Pop across WV except likely
over elevations higher than 3000 feet. The cold front will be located
far southwest of the area allowing for dry conditions Saturday
through and Monday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 300 PM Thursday...

High pressure continues Monday through Wednesday night producing
widespread clear and dry weather. However, moisture will increase
Tuesday and Wednesday ahead of the next approaching cold front. The
cold front brings better chances for showers and
thunderstorms as it crosses Wednesday into Thursday.

&&

.AVIATION /00Z THURSDAY THROUGH TUESDAY/...
As of 540 PM Thursday...

Bands of showers and thunderstorms will move across the region
overnight into Friday. A cold front will then push through on
Friday, with precipitation ending behind the front. Brief IFR will
be possible with the showers and thunderstorms, and along the cold
front. Conditions will become VFR behind the cold front on Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms could vary.
Some fog can not be ruled out in the mountain valleys overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
EKN CONSISTENCY  M    H    H    H    H    H    H    H    M    M    L    L
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L

AFTER 00Z SATURDAY...
Dense river valley fog possible each morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...RPY/MPK
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MPK
Hazardous weather outlook, Aug 17, 3:10 AM EST, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
410 AM EDT Thu Aug 17 2017

KYZ101>103-OHZ066-067-075-076-083>087-180815-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-
410 AM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...Today and Tonight.

Several rounds of showers and storms are expected today and tonight.
Pockets of heavy rainfall are possible, and could lead to isolated
water issues. The strongest storms may also contain gusty outflow
winds capable of bringing down weak trees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-180815-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
410 AM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Several rounds of showers and storms are expected today and tonight.
Pockets of heavy rainfall are possible, and could lead to isolated
water issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 17, 1:18 PM EST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
218 PM EDT THU AUG 17 2017

WVZ020-029-030-171845-
Doddridge-Lewis-Gilmer-
218 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DODDRIDGE...
NORTHEASTERN GILMER AND NORTHWESTERN LEWIS COUNTIES...

At 218 PM EDT, a strong thunderstorm was located near Glenville,
moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Glenville, Sand Fork, Alum Bridge, Baldwin, Coxs Mills, Linn, Stouts
Mills, Sand Run, Leopold and Troy.

This includes Interstate 79 between mile markers 83 and 91.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3919 8069 3893 8048 3890 8060 3890 8062
      3889 8067 3888 8069 3885 8083 3900 8095
TIME...MOT...LOC 1818Z 233DEG 23KT 3899 8082

09
Special weather statement, Aug 17, 2:18 PM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
318 PM EDT THU AUG 17 2017

OHZ076-WVZ010-011-171945-
Washington-Pleasants-Tyler-
318 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
NORTHERN PLEASANTS AND WEST CENTRAL TYLER COUNTIES...

At 318 PM EDT, a strong thunderstorm was located near Belmont, or
near St. Marys, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
St. Marys, Belmont, Newport, Matamoras, Friendly, Arvilla, Point
Lookout, New Matamoras and Willow Island.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3940 8097 3935 8133 3945 8141 3958 8116
      3958 8108
TIME...MOT...LOC 1918Z 248DEG 24KT 3943 8128

09
Special weather statement, Aug 17, 4:22 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
522 PM EDT THU AUG 17 2017

OHZ066-067-172200-
Morgan-Perry-
522 PM EDT THU AUG 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY AND NORTHWESTERN
MORGAN COUNTIES...

At 520 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Baltimore to near Hide-A-Way Hills.
Movement was east northeast at 45 mph.

Wind gusts to 40 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Crooksville and Junction
City.

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
      3977 8199 3971 8197 3960 8237 3961 8238
      3974 8236 3974 8241 3983 8240 3984 8247
      3991 8221
TIME...MOT...LOC 2120Z 261DEG 40KT 3979 8261 3959 8249

30
Special weather statement, Aug 17, 5:21 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
621 PM EDT THU AUG 17 2017

OHZ067-172230-
Morgan-
621 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORGAN COUNTY...

At 621 PM EDT, a strong thunderstorm was located 9 miles west of
Caldwell, moving east at 45 mph.

Wind gusts 40 to 45 are possible with this storm.

Locations impacted include...
Bristol and Hackney.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3976 8165 3975 8164 3967 8164 3966 8159
      3962 8159 3961 8180 3976 8180
TIME...MOT...LOC 2221Z 261DEG 39KT 3972 8168

30
Special weather statement, Aug 17, 6:13 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
713 PM EDT THU AUG 17 2017

OHZ075-076-085-WVZ009-010-017-019-180000-
Washington-Athens-Meigs-Ritchie-Wirt-Wood-Pleasants-
713 PM EDT THU AUG 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MEIGS...
SOUTHERN WASHINGTON...SOUTHEASTERN ATHENS...SOUTHWESTERN PLEASANTS...
WEST CENTRAL RITCHIE...NORTH CENTRAL WIRT AND WOOD COUNTIES...

At 712 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Vienna to near
Washington to Tuppers Plains. Movement was east at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Parkersburg, Marietta, Belpre, Coolville, Vienna, Williamstown,
Belmont, Washington, Mineralwells, Tuppers Plains, Lubeck, Boaz,
Newport, North Hills, Little Hocking, Schultz, Fleming, Davisville,
Willow Island and Belleville.

LAT...LON 3944 8121 3931 8124 3910 8130 3913 8189
      3926 8175 3941 8173
TIME...MOT...LOC 2312Z 275DEG 28KT 3939 8169 3927 8171 3915 8186

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Wood

When
August 17, 6:30 PM EST to 7:00 PM EST
Where
Wood County, 1.47 mi NNW of Lubeck
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
39.251, -81.636

Remove.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Wood2017-08-1711FemaleIn WaterDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708190.